THCB

Consult: Bleomycin Lung Injury

I have a close friend who is looking for treatment for a “bleomycin lung injury” to a close family member. Bleomycin is one of the chemicals included in chemotherapy treatment for Hodgkins Lymphoma. The patient had 9 of 12 chemotherapy treatments for Hodgkins Lymphoma and the cancer was responding very well. It became evident about two months ago that the patient was suffering from lung damage, so his oncologist took him off the bleomycin component of his chemotherapy regimen in September.

Then a couple of weeks ago his lungs suddenly gave out and he was gasping for breath and had to be rushed to the hospital. He was placed on supplemental oxygen and has been taking steroids to counteract the effects of the bleomycin. His lungs seemed initially to be improving, but his body was under such extreme strain that they chose to intubate and put him on a ventilator to avoid a collapse of the heart or lungs from the sheer exhaustion of breathing. He’s been on the ventilator since then, but improvement of the lungs appears to have plateaued. There have been various other complications but they appear surmountable if the lungs improve. The core problem is bleomycin injury or bleomycin toxicity.

The patient is receiving care south of Boston. The primary MD on the case is a critical care doctor and pulmonary specialist. Moving to another facility is not an option (he’s too fragile) but current doctor is open to input from other providers.

Regina Holliday is a Washington, D.C., art teacher, artist, muralist, patient rights arts advocate, founder of the Walking Gallery and the Medical Advocacy Mural Project. She is a blogger at her Medical Advocacy Blog.

Livongo’s Post Ad Banner 728*90

Categories: THCB

Tagged as: , , ,

7
Leave a Reply

6 Comment threads
1 Thread replies
0 Followers
 
Most reacted comment
Hottest comment thread
6 Comment authors
MaryRichelle TranthamLeah SchwarzmillerMary O'ConnellJim Salwitz Recent comment authors
newest oldest most voted
Mary
Guest
Mary

Maybe this drig could buy patients some time: http://nyti.ms/1lRwMhg One drug, pirfenidone, is made by InterMune, which is based in Brisbane, Calif. It has already been approved in Europe, Canada and Japan. InterMune paid for the study. The drug fights the scarring process, but how it does so is not fully understood. The other drug, nintedanib, is made by the German company Boehringer Ingelheim, which helped pay for the study. Dr. Brown, who took part in that study, said the drug was originally being developed to treat cancer, and was tested with the lung disease when researchers learned that lung… Read more »

Leah Schwarzmiller
Guest
Leah Schwarzmiller

My dad went through a similar situation. At 58 he was diagnosed with having germ cell cancer. It came on vet suddenly and had grown so large in his stomache that it was cutting off the blood flow to his legs. Five years earlier he had the unfortunate encounter of working with a doctor who told him the lump was nothing to worry about. In a span censor about 6 months he was diablo used and soon died from bleomycin lung toxicity. He went to the hospital at the end of March of 2013 as he was having trouble breathing.… Read more »

Richelle Trantham
Guest
Richelle Trantham

My husband Stephen, 55, was diagnosed with stage 2 Hodgkin’s Lymphoma in October 2013. He had four regimens of ABVD chemotherapy and he had his last treatment 2-5-14. Within a week of his last treatment he began to be short of breath and notified his oncologist who referred him to a pulmonary oncologist. He put him on a fast acting antibiotic and home oxygen. Within five days he was unable to walk from room to room and I took him to the ER. This was the beginning of an eight week ICU hospital stay that ended when he made the… Read more »

Mary O'Connell
Guest
Mary O'Connell

My sister, a 32 year old non-smoker, who had been diagnosed with stage 2 Hodgkin’s, died of bleomycin toxicity after undergoing 6 months of treatment. When she developed shortness of breath almost a month after chemotherapy was finished, her oncologist was insistent that bleomycin toxicity could not be the cause. Therefore, multiple tests were ordered to find a non-existent cause for this problem. She went into the hospital talking and laughing, but within one week was intubated and put into an induced coma. A lung biopsy was performed, then a large-scale lung biopsy. In my opinion (in hindsight) these tests… Read more »

Jim Salwitz
Guest

Bleomycin is a unique antineoplastic antibiotic that is extremely useful in the treatment of several cancers and is a key part of the ABVD Hodgkins Disease chemo regimen. However, in approximately 10% of patients it can result in lung damage. This risk is increased in the older population, in patients receiving radiation and when given with certain other chemotherapies, but it seems to have a genetic cause and so can happen in almost anyone. This risk increases as the dose arises, but has been reported at low doses. While there are several types of bleo lung damage the most concerning… Read more »

Peter
Guest

Bleomycin is vary dangerous drug if not used correctly

sm2012
Guest

Regina, I’m a head and neck surgeon, so I deal with a fair number of patients who have been treated with chemotherapy. Bleomycin is not typically one of the primary chemo-agents used for the patients I take care of, but I remember it well from my medical school and residency days. The reason I remember it so well is because of its very specific toxicity. To that end, the term ‘toxicity’ in this case does not imply an excessive dosage, but rather the frequent complication that results from the medication. This is so much so, that Lance Armstrong was advised… Read more »